Flood, Upper Gila River Valley
- When
- February 12, 9:00 AM MST to February 14, 4:00 PM MST
- Where
- Upper Gila River Valley forecast zone
- Property damage
- $1.5 million
- Reported by
- EMERGENCY MANAGER
A low pressure system west of the Baja, Mexico Peninsula spread abundant subtropical moisture across the desert southwest. The result was widespread precipitation and river flooding.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A low pressure system west of the Baja, Mexico Peninsula spread abundant subtropical moisture across the desert southwest. The result was widespread precipitation and river flooding. The Gila River at the Town of Duncan had moderate flooding from the large amount of precipitation that not only fell in Arizona but also in New Mexico. In the Town of Duncan smaller dikes broke allowing water to backup into the town. Damage occurred to a residence near Duncan High School, and a trailer downstream of the high school. Also, U.S. Highway 70 near the high school was covered with four feet of water and the approach ramps to the highway were overtopped with flowing water. East Avenue and low lying areas in the west end of the Town of Duncan were evacuated on the evening of Saturday February 12, 2005. The railroad tracks also on the west end of Duncan were covered with water and power went out in the west side of the town. The Gila River at Duncan reached a maximum crest of 23.28 feet on February 13, 2005 at 0345 MST. The San Francisco River at the Town of Clifton had minor flooding reported. There was no damage reported in the Town of Clifton. However, there was water to the bottom of the Railroad Bridge which stopped railroad traffic from the Morenci Mine and minor overflow of the river in the northern end of Clifton. Also, the town gates, designed to divert water away from the Town of Clifton were closed isolating the town from road and railroad access from the north. The San Francisco River at Clifton reported a peak crest of 23.49 feet on February 12, 2005 at 1230 MST.The Town of Solomon at the Gila River reported minor flooding. The Solomon Road, Pima Road, and Thatcher Road bridge approaches were all flooded and closed. U.S. Highway 70 Bridge near Bylas was also flooded and closed. The Gila River near Solomon recorded a maximum crest of 19.63 feet on February 13, 2005 at 1430 MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 12, 2:00 AM MST, 7 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 AM MST SAT FEB 12 2005
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...A STORM SYSTEM MOVING THROUGH THE STATE WILL RESULT IN
WIDESPREAD SHOWERS CONTINUING TODAY. SNOW LEVELS WILL REMAIN
RATHER HIGH... GENERALLY ABOVE 8000 FEET. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINS WITH THE ASSOCIATED RUNOFF AND POSSIBLE FLOODING
PROBLEMS. DRY WEATHER RETURNING SUNDAY AND CONTINUING THROUGH MID
WEEK.
&&
.DISCUSSION...MOUNTAINS HAVE BEEN HIT PRETTY HARD WITH A 1 TO 3 INCH
RAINFALL RANGE. VALLEYS LESS SO...RANGING FROM 1/3 OF AN INCH TO
NEAR 1 INCH. LOW NEAR SOUTHERN CALIFORNIA NOW...LIFTING THROUGH
ARIZONA OVER THE NEXT 24 HRS. MAIN MOISTURE PLUME NOW MOVING THROUGH
SOUTHEAST ARIZONA WITH MODERATE RAINFALL OVER A FAIRLY LARGE AREA.
WE WILL EXTEND THE FLASH FLOOD WATCH THROUGH THE DAY AS WELL AS
ISSUE AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR ALL OF SOUTHEAST
ARIZONA THROUGH MID DAY OR SO.
IN ADDITION...WITH THE SNOW LEVELS STILL QUITE HIGH (LOOKING AT RAWS
SITES AT THIS HOUR...SOMETHING LIKE 8K TO 8.5K FT) RAIN HAS BEEN A
PROBLEM OVER THE GILA RIVER BASIN INCLUDING THE CLIFTON...VIRDEN AND
SAFFORD VALLEYS IN GREENLEE AND GRAHAM COUNTY. SEVERAL POINTS IN THE
GILA RIVER BASIN ARE EXPECTED TO EXCEED BANKFULL STAGES...WITH THE
GILA RIVER NEAR SOLOMON AND THE SAN FRANCISCO RIVER NEAR CLIFTON
EXPECTED TO APPROACH BUT NOT EXCEED FLOOD STAGE. PLEASE SEE HEADER
ESFTWC OR WMO HEADER FGUS75 FOR DETAILS.
HIGHEST ELEVATIONS (SAY ABOVE 8.5K FT) COULD SEE SOME ADVISORY LEVEL
SNOWS BETWEEN 4 AND 6 INCHES ACCUMULATION...BUT SNOW LEVEL
UNCERTAINTIES AND MIX OF PRECIP MAKE THESE CONCERNS SECONDARY TO THE
FLOODING POTENTIAL.
THE LOW WILL OPEN AND SHEAR A BIT AS IT MOVES THROUGH TO THE NORTH
OVER THE NEXT 24 HRS. WIDESPREAD SHOWERS THROUGH THE MORNING WITH
COVERAGE DECREASING BUT LOCALLY HEAVY AMOUNTS STILL POSSIBLE WITH
CONVECTION DURING THE AFTERNOON. SHORTWAVE RIDGE STARTS TO BUILD IN
SUNDAY WITH SOME CLEARING FROM THE WEST BY SUNDAY NIGHT. COULD SEE
FOG PROBLEMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY
AZZ019-029>035.
SNOW ADVISORY UNTIL NOON ABOVE 8000 FEET AZZ019-030-033.
&&
MEYERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 400 AM MST SAT FEB 12 2005 AZZ019-030-131400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY- 400 AM MST SAT FEB 12 2005 ...FLASH FLOOD WATCH IN EFFECT TODAY... ...SNOW ADVISORY ABOVE 8000 FEET UNTIL 3 PM MST... THIS HAZARDOUS WEATHER OUTLOOK FOR GREENLEE AND GRAHAM COUNTIES .DAY ONE...TODAY. A STRONG AND WARM STORM SYSTEM WAS MOVING OUT OF SOUTHERN CALIFORNIA AND INTO WESTERN ARIZONA THIS MORNING. THIS SYSTEM CONTINUES TO PUMP COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE INTO SOUTHERN ARIZONA. AS THE STORM SYSTEM MOVES SLOWLY EAST THIS MORNING...AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO DEVELOP. ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 OF AN INCH WITH HEAVIER AMOUNTS FROM ISOLATED THUNDERSTORMS COULD LEAD TO FLOODING OR FLASH FLOODING PROBLEMS. IN ADDITION EXPECT NEW SNOW ACCUMULATIONS BETWEEN 4 AND 8 INCHES BY EARLY AFTERNOON ABOVE 8000 FEET. SNOW LEVELS NEAR 8500 FEET WILL FALL TO NEAR 7500 FEET BY SUNRISE. SHOWER COVERAGE WILL START TO DIMINISH THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ033-131400- TUCSON METRO/MARANA/GREEN VALLEY- 400 AM MST SAT FEB 12 2005 ...FLASH FLOOD WATCH IN EFFECT TODAY... ...SNOW ADVISORY ABOVE 8000 FEET UNTIL NOON MST... THIS HAZARDOUS WEATHER OUTLOOK FOR EASTERN PIMA COUNTY .DAY ONE...TODAY. A STRONG AND WARM STORM SYSTEM WAS MOVING OUT OF SOUTHERN CALIFORNIA AND INTO WESTERN ARIZONA THIS MORNING. THIS SYSTEM CONTINUES TO PUMP COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE INTO SOUTHERN ARIZONA. AS THE STORM SYSTEM MOVES SLOWLY EAST THIS MORNING...AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO DEVELOP. ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 OF AN INCH WITH HEAVIER AMOUNTS FROM ISOLATED THUNDERSTORMS COULD LEAD TO FLOODING OR FLASH FLOODING PROBLEMS. IN ADDITION EXPECT NEW SNOW ACCUMULATIONS BETWEEN 3 AND 6 INCHES BY EARLY AFTERNOON ABOVE 8000 FEET. SNOW LEVELS NEAR 8500 TO 9000 FEET WILL FALL TO NEAR 8000 FEET BY SUNRISE. SHOWER COVERAGE WILL START TO DIMINISH THROUGH THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ029-031-032-034-035-131400- SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-COCHISE COUNTY-SANTA CRUZ COUNTY- 400 AM MST SAT FEB 12 2005 ...FLASH FLOOD WATCH IN EFFECT TODAY... THIS HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST PINAL...WESTERN PIMA...SANTA CRUZ AND COCHISE COUNTIES AS WELL AS THE TOHONO OODHAM NATION .DAY ONE...TODAY. A STRONG AND WARM STORM SYSTEM WAS MOVING OUT OF SOUTHERN CALIFORNIA AND INTO WESTERN ARIZONA THIS MORNING. THIS SYSTEM CONTINUES TO PUMP COPIOUS AMOUNTS OF SUBTROPICAL MOISTURE INTO SOUTHERN ARIZONA. AS THE STORM SYSTEM MOVES SLOWLY EAST THIS MORNING...AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO DEVELOP. ADDITIONAL RAINFALL AMOUNTS UP TO 1/2 OF AN INCH WITH HEAVIER AMOUNTS FROM ISOLATED THUNDERSTORMS COULD LEAD TO FLOODING OR FLASH FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437484.